Possible Interactions with: Vitamin H (Biotin)

Interactions

Although there is no evidence that biotin interacts with any medication, there are some medications that may deplete biotin levels. If you are being treated with any of the following medications, you should not use biotin without first talking to your health care provider.

Antibiotics -- Long-term antibiotic use may lower biotin levels by destroying the bacteria in the gut that produces biotin.

Anticonvulsant Medications -- Long-term use of anticonvulsant medications can reduce the body's stores of biotin. Valproic acid can cause biotinidase deficiency, which may be helped by biotin supplements. Anticonvulsant medications include:

  • Carbamazepine (Carbatrol)
  • Phenobarbital
  • Phenytoin (Dilantin)
  • Primidone (Mysoline)

Drug Interactions

Antibiotics Anticonvulsants

Alternative Names

Biotin; Vitamin H (Biotin)

Review Date: 2007-09-08 Reviewed By: Steven D. Ehrlich, N.M.D., private practice specializing in complementary and alternative medicine, Phoenix, AZ. Review provided by VeriMed Healthcare Network. Keywords: ,
Adam Data Copyright The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only--they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

For information 410.787.4000

© 2013 UM Baltimore Washington Medical Center.  All rights reserved.

301 Hospital Drive, Glen Burnie, MD 21061 | 410-787-4000 | TTY 410-787-4498